I had a drinking event come up while I was on a NyQuil / DayQuil regimen, and I knew I wasn’t supposed to combine the alcohol with the acetaminophen, but I didn’t know why. Here’s why:
Acetaminophen is metabolized in the liver, where it is generally converted to harmless substances and flushed out of the body. When the amount of acetaminophen the liver needs to process is excessive, however, the regular pathway for metabolization is overwhelmed, and a secondary pathway is used, via the CYP2E1 enzyme. This pathway also happens to be the one used by the liver to metabolize alcohol. When breaking up acetaminophen, the CYP2E1 enzyme creates a small amount of a toxic compound called NAPQI as a byproduct. NAPQI is normally rendered harmless by naturally-occurring glutathione molecules.
Alcohol interferes with acetaminophen metabolism by increasing the activity of the CYP2E1 enzyme, so that it processes more acetaminophen, resulting in a larger quantity of NAPQI. If the amount of glutathione present cannot neutralize the NAPQI, the excess of toxins, called hepatotoxicity, can lead to liver damage.
Moral: don’t exceed the recommended daily dose of acetaminophen or drink more than the recommended number of drinks while taking the medicine. Read the labels!